Glucagon-like peptide-1 (GLP-1) receptor agonists — currently approved by the FDA for the treatment of type 2 diabetes and also widely prescribed for weight loss — can cause delayed gastric emptying. This can significantly affect patients’ “NPO status.” Though this is a known issue for some diabetes medications, the volume of patients now taking GLP-1 agonists for weight loss makes it of higher concern for anesthesiologists.
Anesthesiologists and other members of the anesthesia care team are urged to review and follow the guidance from the American Society of Anesthesiologists Consensus-Based Guidance on Preoperative Management of Patients (Adults and Children) on Glucagon-Like Peptide-1 (GLP-1) Receptor Agonists.
For case reports, please see Are Serious Anesthesia Risks of Semaglutide and Other GLP-1 Agonists Under-Recognized? Case Reports of Retained Solid Gastric Contents in Patients Undergoing Anesthesia published by the Anesthesia Patient Safety Foundation.